Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Springfield, MO

January 6, 1998Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Jan 6, 1998, 5:16 AM CST for Taney County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 1998, 5:16 AM CST (11:16 UTC)
Expired
Jan 6, 1998, 9:20 AM CST
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Taney County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 061116
FFWSGF
MOC009-097-109-145-209-213-061520-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 AM CST TUE JAN 6 1998

* FLOOD WARNING FOR
  BARRY COUNTY - SOUTHWESTERN MISSOURI
  JASPER COUNTY - SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY - SOUTHWESTERN MISSOURI
  NEWTON COUNTY - SOUTHWESTERN MISSOURI
  STONE COUNTY - SOUTHWESTERN MISSOURI
  TANEY COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 920 AM CST
 
* SOME AREAS OR STREAMS AFFECTED
  ALL RIVERS AND CREEKS IN WARNED AREA ARE BANK FULL AT THE PRESENT TIME
  AND ANY ADDITIONAL RAIN COULD PRODUCE FLOODING.

* CAUSE AND EFFECT
  HEAVY RAIN WAS MOVING INTO EXTREME SOUTHWESTERN MISSOURI
  FROM OKLAHOMA.  THE RAIN IS FALLING ON ALREADY SATURATED
  GROUND FROM YESTERDAYS HEAVY RAIN.

* FORECAST CONDITIONS
  THE HEAVY RAIN WIL CONTINUE FOR THE NEXT 1 TO 2 HOURS WITH
  OVER 1 INCH POSSIBLE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.


SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 3:00 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 6, 3:00 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CST TUE JAN 6 1998

07Z SFC ANALYSIS SHOWS STUBBORN STATIONARY FRONT FROM NEAR KCOU TO
KJLN. ANOTHER SFC WAVE ALONG THE FRONT HAS DEVELOPED IN NE OK IN
RESPONSE TO APPARENT WEAK 5H SHORTWAVE MOVING TOWARD CWA. KINX AND
KSGF RADARS SHOWING ANOTHER AREA OF MDT TO EMBEDDED HVY RAIN AND TSRA
IN ASSOCIATION WITH THIS FEATURE NOW JUST ENTERING SW CORNER OF MO.
IR SATELLITE LOOP INDICATES COOLING CLOUD TOPS WITH THIS WAVE OVER
LAST 3-4 HRS.

IN GENERAL...ALL 00Z MODELS KEEP 5H TROUGH OVER CENTRAL US BEFORE
FINALLY LIFTING OUT 36-48 HRS. NGM A TAD SLOWER. HOWEVER...NONE OF
THE MODELS DID MUCH WITH WEAK SHORTWAVE THAT WILL AFFECT THE AREA
THIS MORNING...AND THIS IS THE MAIN SHORT TERM CONCERN. CONSIDERING
ALL THE RAIN WE HAVE HAD FOR THE PAST TWO DAYS...ANY ADDITIONAL RAIN
WILL CAUSE MORE FLOODING QUICKLY. BASED ON PRESENT TRENDS...WOULD
LIKE TO SEE FFA FOR MOST OF CWA TODAY. MAIN RAIN THREAT WILL BE THIS
MORNING BUT RUNOFF WILL PERSIST INTO AFTERNOON.

STATIONARY FRONT WILL HANG AROUND THE CWA AGAIN TODAY AS SW FLOW
REGIME KEEPS THINGS STAUS QUO FOR ONE MORE DAY. AS 5H TROUGH LIFTS
OUT ON WEDNESDAY FRONT WILL FINALLY BEGIN TO MOVE EAST AS ANOTHER IN
A SERIES OF WAVES ALONG THE FRONT MOVES EAST. MAIN RAIN THREAT WILL
BE SOUTH CENTRAL MO AND POINTS EAST ON TUESADY NIGHT AND MAY REQUIRE
FFA FOR  EASTERN CWA TONIGHT.

TEMPERATURE GUIDANCE LOOKS O.K. WITH COLDER TEMPS MOVING IN FOR
WEDNESDAY.

RECOMMENDATIONS..
FFA FOR COUNTIES ALONG AND EAST OF A LINE FROM PITTSBURG KS TO KAIZ.
KJLN...RAIN...HEAVY AT TIMES THIS MORNING. A THUNDERSTORM ALSO
POSSIBLE. STEADY TEMPERATURES AT AROUND 50. NORTH WIND AT AROUND 10
MPH.
KSGF...RAIN...HEAVY AT TIMES THIS MORNING. A THUNDERSTORM ALSO
POSSIBLE. TEMPERATURES STEADY IN THE 50S. SOUTH WIND AT 5 TO 10 MPH
SHIFTING TO THE NORTHWEST LATE.
KUNO...AREAS OF MORNING FOG. RAIN DEVELOPING AND BECOMONG HEAVY AT
TIMES. A THUNDERSTORM ALSO POSSIBLE. SOUTH WIND AROUND 10 MPH. HIGH
55 TO 60.
KAIZ...AREAS OF MORNING FOG WITH RAIN DEVELOPING. RAIN WILL BE HEAVY
AT TIMES. A THUNDERSTORM ALSO POSSIBLE. VARIABLE WIND 5 TO 10 MPH.
TEMPERATURES STEADY AT AROUND 50.

THANKS FOR COORDINATION WITH KLZK/KSTL/KINX.

CCF
SGF RR 054/040 044/034 042 26+97
JLN RR 051/038 044/034 042 26+97

ALBERT/SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 5:16 AM CSTFlash Flood WarningSGFBarry, Lawrence, Newton, Stone4 hr
Jan 6, 5:16 AM CSTFlash Flood WarningSGFJasper4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.